Jump to content
tyof

tyof: sertraline finally destroyed my stomach

Recommended Posts

tyof

Hey everybody,

for the third time within a year (and the second time since the middle of june this year) I experienced severe effects from a (low) dose of sertraline on my stomach and it feels like this time I done fucked up.

 

Since three weeks after that last (12,5mg) dose of sertralin (stopped the taking immediately) I'm having a burning sensation as well as a hollow pain in my stomach (not the colon or small intestine), an inability to normally digest just eaten food resulting in burping up stomach content and the feeling of a balloon trapped below the last rib on the left. In addition to that, since the beginning of week 3, I have a nearly constant urge to burp (air), but the inability to do so for most of the time, which drives me crazy! The urge gets more present if I swallow a little sth, be it water or food, and (and thats curious) when I get up, meaning my chest is in a vertical position.

 

I know these conditions since the last time I took a sertraline pill on an empty stomach only (yeah I'm dumb for taking it just with water), but it went away after 2 weeks. Now we are in week 4. Also I had learned sth from the previous mistake and took the pill after food recently - apparently it wasnt enough...or too soon after the meal; cause here we are.

 

To clear things up: I stopped the medication right after the first incident in mid june (was on 50mg sertralin for like 6 weeks until this date) and only wanted to cushion some withdrawal symptoms with the latest low dose in early july and then this happened. In hindsight, I should have sticked with those symptoms instead of losing 6kg in 3 weeks as a 70kg male and all the mean stuff above.

 

I know there are several reports about heartburn etc. but can someone actually explain what's in the sertraline that effects the stomach the moment it's in it (literally felt the balloon getting infalted at that moment) - shouldnt be the active ingredient itself (since it gets absorbed later in the gut) but some other ingredients!? Does it make a difference if I break the pill in pieces? And why the hell does it say "take with or without food" in the leaflet?

 

Does any of you had similar experiences with sertraline (zoloft)? Did it make a difference for you to take it with food, or experienced some of you the same even if they had a meal before (would bring some inner peace to me). ;)

 

I think I have a severe chemical-toxical induced gastritis, probalby getting chronic atm. I'm on 40mg of esomeprazol since last week, no difference since. Would you up the dose?

 

Swallowing the endoscope tomorrow, curious and anxious at the same time about the probable certainty 😕

 

Thanks much for reading through this and even more gratitude for replying!

 

PS: please forgive eventual mistakes as i am no native speaker!

 

Michael.

Share this post


Link to post
Altostrata

Welcome, tyof.

 

Gastrointestinal problems are among sertraline side effects https://www.drugs.com/sfx/sertraline-side-effects.html#for-professionals

 

It is possible you have some kind of medical condition that is not caused by sertraline. Please let us know the results of your gastrointestinal examination.

Share this post


Link to post
tyof

Hey Altostrata!

Thanks for your response!

 

Im 100 percent sure, that sertraline caused this medical condition, since the reaction was immidiate after taking the pill. And I experienced this for the third time (over a larger time period ofc).

 

Im well aware of these side effects and I know how Sertraline can mess with the colon and the small intestine. Since the drug is absorbed in the latter it doesnt make much sense for me, that within seconds after swallowing it, my stomach gets upset. I know other people have commented similiar expierences like this. The question for me is: since it shouldnt be the actual ingredient causing this (we have that later in the guts) it has to be the something else in the pill, some kind of filler material. I just read from a woman, who got gastritis from a sertraline generika and went back to zoloft and everything got fine again.

 

Im also wondering why food or not food makes the difference.

Share this post


Link to post
tyof

Desperate about what Zoloft did to my stomach

 

Hey everybody,

I got diagnosed with Gastroparesis a few weeks ago - meaning a paralysed stomach, that does not move/contract properly, resulting in food sitting for way too long in there before it's digested and moved to the small intestine. I have never had real issues with my stomach before, until the day I started taking Sertraline/Zoloft in April this year for the second time in my life.

The first symptoms like a burning and aching stomach which feels like it is inflated resulting in frequent burping occured within minutes after I swallowed a tablet of Sertraline only with water on an empty stomach. I was in week 5 (50mg) to this point and had taken the Sertraline only with food until then, which seems to have cushioned the impact on the stomach. Silly me took a 25mg dose (wanted to wean off, since it took ages to sleep) on empty stomach that day, following 14 days with a 24/7 burning, aching and kind of bloated stomach. I had stopped the medication right after that first incicent, so after that two weeks without it, I began to experience withdrawal symptoms. With my stomach feeling fine again, I decided to take a few doses again to deal with the withdrawal, and: if I could just travel back to that moment and decide not to, I would give everything! The first few days on 12,5mg (decreased the dose again) were okay stomach wise, since I made sure to eat a whole lot for breakfast (since I didnt know, where that "too less threshold" was) and again, food seems to cushion the blow that Zoloft was causing in my stomach. Sadly there came the day, where I ate (apparently) to few before taking the tablet and - again - I literally felt the tablet tearing and cramping up my stomach: burping, bloating, burning, aching again. But now, it did not subside after two weeks. More symptoms came on top of that: I began to regurgitate food, the burps smelled and tasted exactly like the food I had eaten many hours ago and it was difficult to even be able to burp. My stomach feels clenched and numb the whole time. I have a constant pressure in my stomach going up to the throat, which is due to the gas from indigested food not being transferred to the guts. It takes nasty minutes to release that air with a belch, since I always have the urge to burp, but cannot, until my whole stomach rumbles resulting in a short relief just to build up that pressure again.

 

Long story short: I suffered a nerve damage (probably the initial constant burning, which is the only thing that has lessened) in the stomach area (probably to the vagus nerve, too) from an SSRI - call it dysautonomia, neuropathy or autonomic damage. My gastric emptying is impaired since (4 month and counting) with no relief or change of symptoms, whatever I do. My gastric emptying half time sits at 290 min, being 100 min the normal top end. So my food takes thrice as long to digest. My guts (which were never a problem either) seem to cope with that fairly well.

 

I believe there is a significant difference regarding effects of SSRIs on the stomach between taking it on food or on an empty stomach - at least long term wise. Since I was on Escitalopram for a year in 2015 and on Sertraline during 2016, where I took it mostly on an empty stomach without no severe gastrointestinal side effects, my theory is, that those effects somehow accumulated and peaked in a sensitive stomach, now getting easily triggered by (especially) taking the med on empty.

Needless to say, I am no longer taking Sertraline (or any other SSRI) since then.

 

What bothers me is, that it wasnt some kind of long built up after years on a medication - it was an immediate impact - which kind of leaves me wondering if some kind of filler materials had its saying in this, an immediate adverse reaction!?

 

Anyway: Can anyone relate to this? I know many have stomach problems while on them, or tapering off - but since mine isnt any of that and has nothing to do with withdrawal, I'm wondering if there are similar cases to mine - which happen to show some light at the end of the tunnel - because I am really devastated and hopeless (since this whole Gastroparesis disease is a uncureable and unexplored mess).

 

Thanks!! :)

 

Edited by ChessieCat
added topic title to post before moving to introl

Share this post


Link to post
RusTW

I can.ive had major gi problems before and now.gastritis and esophagitis I took my Zoloft yesterday and I think it got stuck hit my throat now I have esophagitis.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×